Minnesota, 2008Winter Weather in Minnesota, November 6 to 7, 2008
November 6 to 7, 2008 · NWS FSD · 4 events in 4 counties and zones
Snowfall of 2 to 5 inches was accompanied by northwest winds gusting as high as 40 mph. This caused areas of blowing snow with local visibilities as low as a quarter mile.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall of 2 to 5 inches was accompanied by northwest winds gusting as high as 40 mph. This caused areas of blowing snow with local visibilities as low as a quarter mile.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 6, 9:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Nov 6, 9:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CST THU NOV 6 2008
.DISCUSSION...
LATE AFTN AND ERY EVE SNOW BURST BKX AREA LED TO ERYR EXTENDG
BLIZZARD WARMNG EWD TO THAT AREA. OTRW THIS SYS IS GNLY TURNING OUT
AS FCST. SOME AREAS IN THE WARNG CUD SEE A LTL LESS SNOW THAN FCST
BUT THE LGT TO OCNLY MDT SNOW SHUD CONT WDSPRD INTO THE MRNG. WINDS
PICKING UP ONLY A LTL SLWR THAN PROJECTED BUT THEY ARE PICKING
UP...SO SEE NO REASON TO MAKE ANY FRTHR CHANGED TO THE BLIZZARD
WARNG. SAME IDEA FOR WINTR WX AND WND ADVYS ERN PART OF FCST AREA.
WAS ABOUT TO DELAY WND ADVY FAR SE WHEN SLB PICKED UP TO JUST A LTL
BLO ADVY CRITERIA. SLWLY COOLNG TEMPS SHUD HAVE SOME EFFECT ON CRSG
VSBYS AS WELL AS SNOW BCMS EASIER TO BLO AT LEAST WHILE IT IS
FALLING. TEMPS ARE PRETTY MUCH IN LINE.
&&
.AVIATION...
LOW PRES MOVG EWD OVER ERN CWA THIS EVE WILL CNT TO BRNG STG NWLY
WINDS AND IFR TO MVFR CIGS WITH IFR VSBYS IN SNOW INTO THE 12Z-18Z
PD. HIR CONDS WILL LINGER FAR SERN PART OF AREA INCLUDG SUX FOR A
FEW HRS BEFORE THEY LWR. NWLY WINDS SHOULD INCRS TO 30 TO 45 KTS
WEST OF I29 TNGT.
&&
.PREV DISCUSSION...
STG UPR LOW MOVG NEWD OVER CWA THIS EVE WITH DVLPG WRAPAROUND RAIN
CHANGING TO SNOW IN THE WEST LATE THIS AFTN...SPRDG SEWD TNGT. MAIN
FOCUS FOR SNOWFALL STILL LOOKS TO BE NWRN THIRD CWA TNGT...ESP IN
RELATIVELY HIGHER ELEVATIONS WHERE AIR MASS WILL BE COLDER...
SHIFTING TO UPSLOPE HIGHER ELEVATIONS OF SWRN MN TO MN/IA BORDER
AREA LATE TNGT INTO EARLY FRI. SO ADDED WINTER WX ADVY FURTHER EAST.
VERY STG NWLY WINDS WILL MOVE INTO WRN CWA THIS EVE...BUT DOES NOT
LOOK AS STG EAST OF I29 DUE TO LESS MIXING EXPCD. OF COURSE BLIZZARD
CX SHOULD BE REALIZED WITH THE EXTREME WINDS ON TOP OF THE EXPCD
SNOWFALL IN THE WRN CWA TNGT...BUT TIMING MAY STILL BE AN ISSUE.
PREV FCST LOOKS REAL GOOD WITH TEMP TRENDS THRU TNGT.
THINGS BEGIN TO SETTLE DOWN A BIT TOMORROW AS UPPER WAVE SHIFTS EAST
ACROSS MINNESOTA. WINDS WILL CONTINUE TO BE STRONG OUT OF THE
NORTHWEST AND TEMPERATURES WILL BE COLDER...PRODUCING WIND CHILLS IN
THE TEENS. MOST OF THE ACCUMULATING SNOW SHOULD BE OVER BY SUNRISE
TOMORROW...ALTHOUGH COULD SEE ANOTHER INCH TO TWO INTO SW MN...
DEPENDING ON THE EVOLUTION OF THE TROWAL. AS THE UPPER LOW PULLS
AWAY TOMORROW MORNING...A SECONDARY TROWAL DEVELOPS OVER NRN MN AND
SHIFT SOUTH ACROSS SW MN. HOWEVER...MAIN UPPER SUPPORT WILL HAVE
EXITED THE AREA BY THIS TIME...AS INDICATED BY POSITIVE DIVQ VALUES
ON BOTH THE GFS AND NAM...SO NOT THE MOST EFFICIENT SNOW PRODUCING
SET UP. ALONG WITH THE LOST OF UPPER SUPPORT ACROSS THE AREA...UPPER
LEVELS BEGIN TO DRY OUT...ESPECIALLY IN THE WRN CWA ON FRIDAY ABOVE
600 MB...AND INTO THE ERN CWA BY SAT. THIS BEING THE CASE...BELIEVE
THERE IS THE POTENTIAL FOR FREEZING DRIZZLE...AS TEMPERATURES IN THE
CLOUD LAYER ARE ABOVE -10 C...SUCH THAT ICE CRYSTAL WILL MOST LIKELY
NOT BE PRESENT. HAVE ADDED THE CHANCE OF LIGHT DRIZZLE OR FREEZING
DRIZZLE THROUGH SAT AND INTO SUNDAY...UNTIL THE BULK OF LOW LEVEL
MOISTURE SHIFTS EASTWARD AND HIGH PRESSURE CENTER BUILDS INTO THE
I29 CORRIDOR. CLEARED OUT THE LOW CLOUDS SUN NIGHT AS HIGH PRESSURE
BUILDS BUT CONCERNED RESIDUAL MOISTURE COULD BECOME TRAPPED BELOW
THE INVERSION... PRODUCING A LAYER OF STRATUS OR FOG. OTHERWISE
MAINLY DRY WITH BELOW NORMAL TEMPERATURES THROUGH THURSDAY...
ALTHOUGH WILL HAVE TO WATCH A SRN STREAM WAVE THAT THE MODELS HAVE
BEEN TRENDING NORTH THE LAST FEW RUN...WHICH COULD IMPACT THE SRN
CWA MON.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM MIDNGT TNGT TO 12 NOON CST FRIDAY FOR
SDZ071.
BLIZZARD WARNING UNTIL 12 NOON CST FRIDAY FOR SDZ038-039-040-
050-052>055-057>060-063>065.
WINTER WEATHER ADVISORY FROM UNTIL 12 NOON CST FRIDAY FOR
SDZ056-061-062-066>070.
MN...WINTER WEATHER ADVISORY FROM MIDNGT TNGT TO 12 NOON CST
FRIDAY FOR MNZ071-072-080-081-089-090-097-098.
IA...WIND ADVISORY FROM MIDNGT TNGT TO 12 NOON CST FRIDAY FOR
IAZ020>022-031-032.
WINTER WEATHER ADVISORY FROM MIDNGT TNGT TO 12 NOON CST
FRIDAY FOR IAZ001>003-012>014.
NE...WIND ADVISORY FROM MIDNGT TNGT TO 12 NOON CST FRIDAY FOR
NEZ013-014.
&&
WILLIAMSHazardous weather outlook, Nov 6, 5:15 AM CST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0515 AM CST THU NOV 06 2008
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0515 AM CST THU NOV 06 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
SNOW IS EXPECTED TO DEVELOP OVER CENTRAL SOUTH DAKOTA BY
AFTERNOON AND SLOWLY WORK EAST INTO EASTERN SOUTH DAKOTA BY EARLY
EVENING. MODERATE TO HEAVY SNOW WILL COMBINE WITH NORTHWEST WINDS
OF 30 TO 45 MPH TO CREATE BLIZZARD LIKE CONDITIONS...ESPECIALLY
WEST OF THE JAMES RIVER VALLEY. SNOWFALL AMOUNTS OF 1 TO 3 INCHES
WILL BE POSSIBLE EAST OF THE JAMES RIVER. PLEASE USE CAUTION IF
YOU NEED TO TRAVEL ACROSS SOUTH DAKOTA TODAY.
WIND AND FOG...
NORTHWEST WINDS WILL INCREASE RAPIDLY ACROSS CENTRAL SOUTH DAKOTA
THIS MORNING...THEN SHIFT EAST THROUGH THE NIGHT. AREAS WEST OF
THE JAMES RIVER WILL SEE WIND GUSTS TO AROUND 50 MPH AT TIMES
WHILE LOCATIONS TO THE EAST WILL SEE WIND GUSTS OF 40 TO 45 MPH
BY LATE AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL SNOW FALL OF 1 TO 3 INCHES...ESPECIALLY ACROSS
SOUTHWEST MINNESOTA...WILL BE POSSIBLE ON FRIDAY. THIS WILL BE
COUPLED WITH A NORTHWEST WIND OF 25 TO 40 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Nov 6, 6:08 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CST THU NOV 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM SNOW 1 SE BROOKINGS 44.29N 96.77W
11/06/2008 E1.5 INCH BROOKINGS SD TRAINED SPOTTER
RAIN CHANGED TO SNOW AT 430 PM. SNOW HAS ACCUMULATED 1 TO
1.5 INCHES ON GRASS.
&&
WILLIAMSLocal storm report, Nov 6, 8:11 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CST THU NOV 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM SNOW VOLGA 44.32N 96.92W
11/06/2008 M2.0 INCH BROOKINGS SD TRAINED SPOTTER
0740 PM SNOW WINFRED 44.00N 97.36W
11/06/2008 E0.5 INCH LAKE SD CO-OP OBSERVER
0740 PM SNOW 5 NE SALEM 43.78N 97.32W
11/06/2008 E1.0 INCH MCCOOK SD CO-OP OBSERVER
0749 PM SNOW ARLINGTON 44.36N 97.13W
11/06/2008 M3.0 INCH KINGSBURY SD TRAINED SPOTTER
0750 PM SNOW 7 NE WHITE 44.51N 96.54W
11/06/2008 M3.5 INCH BROOKINGS SD CO-OP OBSERVER
0753 PM SNOW BROOKINGS 44.31N 96.79W
11/06/2008 E1.5 INCH BROOKINGS SD TRAINED SPOTTER
0755 PM SNOW MITCHELL 43.73N 98.03W
11/06/2008 E0.5 INCH DAVISON SD EMERGENCY MNGR
0758 PM SNOW CAVOUR 44.37N 98.04W
11/06/2008 E1.0 INCH BEADLE SD EMERGENCY MNGR
0800 PM SNOW HURON 44.36N 98.22W
11/06/2008 E0.5 INCH BEADLE SD CO-OP OBSERVER
0800 PM SNOW SIOUX FALLS 43.54N 96.73W
11/06/2008 M0.3 INCH MINNEHAHA SD OFFICIAL NWS OBS
&&
CJANSENLocal storm report, Nov 6, 9:25 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CST THU NOV 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM SNOW WINFRED 44.00N 97.36W
11/06/2008 E3.0 INCH LAKE SD CO-OP OBSERVER
&&
CJANSENLocal storm report, Nov 6, 10:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CST THU NOV 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW HURON 44.36N 98.22W
11/06/2008 E1.0 INCH BEADLE SD OTHER FEDERAL
SNOW IS BLOWING HARD
&&
WILLIAMSWinter Weather, Lincoln
- When
- November 6, 11:00 PM CST to November 7, 2:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches was accompanied by increasing northwest winds which gusted as high as 40 mph. This produced areas of blowing snow, briefly lowering visibilities to a quarter mile in a few places.
Winter Weather, Lyon
- When
- November 6, 11:00 PM CST to November 7, 2:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches was accompanied by increasing northwest winds which gusted as high as 40 mph. This produced areas of blowing snow, briefly lowering visibilities to a quarter mile in a few places.
Winter Weather, Pipestone
- When
- November 6, 11:00 PM CST to November 7, 2:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches was accompanied by increasing northwest winds which gusted as high as 40 mph. This produced areas of blowing snow, briefly lowering visibilities to a quarter mile in a few places.
Winter Weather, Murray
- When
- November 6, 11:00 PM CST to November 7, 2:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches was accompanied by increasing northwest winds which gusted as high as 40 mph. This produced areas of blowing snow, briefly lowering visibilities to a quarter mile in a few places.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, November 6, 20081 injured · $500,000 · 68 kt wind · 6 events
- High Wind in Kansas, November 6, 2008$94,000 · 63 kt wind · 6 events
- Winter Storm and High Wind in Nebraska, November 6 to 7, 2008$30,000 · 56 kt wind · 20 events
- Wildfire in Texas, November 6, 2008$71,000 · 1 event
- Blizzard and Winter Weather in South Dakota, November 6 to 7, 200836 events
- High Wind in Wyoming, November 6, 2008$20,000 · 70 kt wind · 2 events
- Winter Storm in North Dakota, November 6 to 7, 200811 events
- High Wind in Kansas, November 6, 200855 kt wind · 7 events
- High Wind in Kansas, November 6, 2008$10,000 · 61 kt wind · 7 events
- Winter Storm in Nebraska, November 6, 20086 events
- High Wind in Minnesota, November 6, 200855 kt wind · 5 events
- Winter Storm in South Dakota, November 6 to 7, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142458, 142459, 142460, 142461.